Pediatrics. 2009 Feb;123(2):e297-304. Epub 2009 Jan 19.
Medications as risk factors of Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a pooled analysis. Levi N, Bastuji-Garin S, Mockenhaupt M, Roujeau JC, Flahault A, Kelly JP, Martin E, Kaufman DW, Maison P. Source Service de Pharmacologie Clinique, Hôpital Henri Mondor Albert-Chenevier, Créteil, France. Abstract
OBJECTIVE: The aim of this study was to determine the relation of medications to the risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in children <15 years of age.
METHODS: We conducted a pooled analysis by using data from 2 multicenter international case-control studies: the severe cutaneous adverse reaction (SCAR) study and the multinational severe cutaneous adverse reaction (EuroSCAR) study conducted in France, Germany, Italy, Portugal, the Netherlands, Austria, and Israel. We selected case subjects aged <15 years, hospitalized for Stevens-Johnson syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis-overlap, or toxic epidermal necrolysis, and age-, gender-, and country-matched hospital controls. Pooled crude odds ratios were estimated and adjusted for confounding by multivariate methods when numbers permitted.
RESULTS: Our study included 80 cases and 216 matched controls. Antiinfective sulfonamides, phenobarbital, carbamazepine, and lamotrigine were strongly associated with the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. Significant associations were highlighted in univariate analysis for valproic acid and nonsteroidal antiinflammatory drugs as a group and for acetaminophen (paracetamol) in multivariate analysis.
CONCLUSIONS: We confirmed 4 previously highly suspected drug risk factors for Stevens-Johnson syndrome/toxic epidermal necrolysis in children: antiinfective sulfonamides, phenobarbital, carbamazepine, and lamotrigine. Among more unexpected risk factors, we suspect that acetaminophen (paracetamol) use increases the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.
PMID: 19153164 [PubMed - indexed for MEDLINE] Free full text
Acetaminophen Stevens Johnson Syndrome Reaction
However, 109 cases of Stevens-Johnson Syndrome were registered since 1969.
As an example, in November 2000 a 3 year old girl, Brianna Maya, took Children’s Motrin and Children’s Tylenol on the pediatrician’s advice and soon developed a severe skin reaction affecting her mucus membranes. During the last decade, she had repeated eye surgeries and infections and other severe pains. Because her vagina was affected, she will never be able to have normal sexual relations. A jury in Philadelphia ordered the drug manufacturer Johnson and Johnson’s McNeil Consumer Healthcare to pay the family $10 million for her injuries but this will not make her actual life easier.
The FDA will force the producers of drugs that contain acetaminophen to update their packages with a black box warnings to call attention to serious risks. “It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects which are potentially fatal”, said Sharon Hertz, deputy director of the RDA’s Division of Anesthesia, Analgesia and Addiction.